Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at May 28, 2021, 4:12 PM EDT for Bell County, Knox County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 4:12 PM EDT (20:12 UTC)
- Expired
- May 28, 2021, 4:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Jackson, KY
Counties Bell County, KY, Knox County, KY
The radar
The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
262
WWUS83 KJKL 282012
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
412 PM EDT Fri May 28 2021
KYZ085>087-282045-
Whitley-Knox-Bell-
412 PM EDT Fri May 28 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BELL...CENTRAL KNOX AND
SOUTHEASTERN WHITLEY COUNTIES...
At 411 PM EDT, a strong thunderstorm was located over Gausdale, or 8
miles southwest of Barbourville, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Barbourville, Pineville, Artemus, Varilla, Swan Lake, Clate,
Birdseye, Barnyard, Ponza, Gausdale, King, Erose, Louden, Blanche,
Cubage, Rella, Clear Creek Springs, Wasioto, Avis and Siler.
LAT...LON 3683 8408 3696 8361 3696 8359 3694 8355
3670 8349 3665 8403
TIME...MOT...LOC 2011Z 257DEG 31KT 3677 8396
$$
DJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at May 28, 2:08 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 28, 2:08 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 208 PM EDT Fri May 28 2021 .UPDATE... Issued at 158 PM EDT FRI MAY 28 2021 Made several tweaks to the pops/weather throughout the late morning and early afternoon. The general trend has been to increase pops in the east this morning, then keep higher pops in the forecast for the early afternoon hours, per radar and CAM trends. Overall, however, the lack of instability has been noticeable, in that only a few of the heaviest showers have produced any lightning...most of which was in cloud. So while the pops have increased, the intensity and the convective potential have not. In fact, large portions of the CWA are seeing more stratiform type rainfall at the moment. Kept thunder chances intact, as some heavier showers and therefore thunder potential does exist, but based on current trends, it may be more isolated in reality. Also loaded in the latest observations to make sure the near term forecast was on track with the current conditions. This only resulted in some minor tweaks. All updates have been published and sent to NDFD/web. UPDATE Issued at 645 AM EDT FRI MAY 28 2021 Just tweaked the PoPs and Wx grids for the current radar trends and latest CAMs consensus solution through the morning. Did also include the latest obs and trends for the T/Td grids. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Saturday) Issued at 425 AM EDT FRI MAY 28 2021 07Z sfc analysis shows a deepening area of low pressure northwest of JKL with an approaching warm front. The showers with this boundary have scattered out and will potentially affect a few locations in eastern Kentucky pre-dawn, but most of the activity holds off until later in the morning. Currently temperatures are mainly in the mid to upper 60s across the area with a few valley locations down to the lower 60s. Meanwhile, dewpoints are generally in the upper 50s to lower 60s. Under partly to mostly cloudy skies, winds have been mostly light and variable with some pockets of light fog around. The models are mostly in agreement on the dynamic pattern affecting the region through the short term portion of the forecast. They all depict a sharpening trough digging through the lower Ohio Valley into Saturday morning with plenty of energy at mid levels and robust height falls. The NAM and GFS are just a tad stronger with this feature than the ECMWF - but also digging a bit more. This trough plows through eastern Kentucky into Saturday morning and then slows overhead through the rest of the day. Given the general model agreement and small spread have favored the NBM solution along with the latest CAMs consensus for storm evolution and details today into tonight. Sensible weather will see showers and storms ahead of an approaching and consolidating low pressure system moving into the area today. For a time, especially in the southern parts of the CWA today, some strong storms will be possible - conditional on enough instability available. Certainly the NAMNest soundings for the area suggest there will be enough around for a potential of organized storms - possibly even rotating. We will need to watch storm development and evolution this afternoon and evening for a potential of severe weather. While small hail is certainly possible from the storms today the main threat will be gusty to damaging winds. Also, an isolated tornado or two cannot be ruled out should the right factors come together along with low LCLs. Finally, the machine learning tools from NCAR for the HRRR indicate that wind gusts to 50 kts or higher will be main threat this afternoon and evening. Otherwise, showers and storms will wane from west to east tonight as cooler conditions on northwest winds wipe out the remaining instability. The chilly showers will then linger through the area on Saturday with high temperatures easily 10 to 15 degrees below normal. This will be a stark contrast to the warmth and relatively dry weather of the past week or so. With antecedent conditions dry throughout the CWA we would likely need to see some significant training of the stronger storms to have any high water issues for our area during this slow moving weather system. Made only minor adjustments to the temperature grids from the NBM through the period given the high moisture content, plenty of clouds, and prevalence of showers/storms. As for the PoPs, ended up on the higher side of the NBM, especially late tonight through Saturday as upslope flow will help sustain the light pcpn around the area. .LONG TERM...(Saturday night through Thursday) Issued at 435 AM EDT FRI MAY 28 2021 Memorial Day week will start off on the chilly and even raw side on Sunday, but near normal temperatures and drier weather quickly return for Monday and Tuesday. A slow-moving storm system will bring more rain chances for mid-to-late week. The models are in good agreement from early Sunday through Tuesday, yielding a high confidence forecast for the first half of the period. Thereafter, the models diverge sharply, leaving a low confidence forecast for the middle and latter portions of the week. 00z Sunday - 00z Wednesday... Beginning early Sunday, an elongated and positively tilted ~563 dam closed low will be centered over the Middle Ohio Valley. At the surface, an inverted surface trough will extend northwest across the Central Appalachians from a surface low over the Carolina. These features will keep raw, chilly weather over eastern Kentucky early Sunday morning with a mixture of low clouds, drizzle, spotty showers, and a chilly northwest breeze. Morning low temperatures should bottom out in the middle to upper 40s. During the day on Sunday, the surface trough and closed low aloft will move eastward and dampen/fill ever so slowly, allowing the lingering precipitation to taper and clouds to break from west-to-east. High temperatures will will be a solid 10-15 degrees below normal only reaching the lower to upper 60s, warmest west of I-75. Upper level shortwave ridging and surface high pressure builds across the Ohio Valley for Sunday night and Monday. This will bring mostly clear skies and light winds, setting the stage for a chilly night with temperatures falling well into the 40s. Some locally dense valley fog is probable along the main stem rivers. After a chilly and locally foggy start, Memorial Day will feature abundant sunshine, low humidity levels, and afternoon temperatures in the mid 70s to lower 80s. By Tuesday, the upper level pattern will trend more quasi-zonal with a subtle upper level disturbance(s) dropping south of the Ohio River. Given the very weak forcing and neutral-to-weak height rises, some increase in cloud cover is probable but any shower threat will be very low. Will retain the dry NBM forecast for now. Temperatures will again be seasonable with morning lows in the upper 40s to mid 50s and afternoon highs in the upper 70s to mid 80s. 00z Wednesday - Thursday... During the second portion of the long term, another northern stream upper level trough will drop southward into the Plains and Mississippi Valley. However, there is still considerable uncertainty in the trough's strength and evolution. Additionally, surface low pressure will likely pass from the Central US toward the Ohio Valley region, preceded by a warm front and trailed by a cold front. Our rain chances will be dependent upon the timing and evolution of these features. Given the uncertainty, the NBM guidance was retained for this period. Showers are possible on both days, along with afternoon and evening thunder chances. Temperatures should remain near seasonable norms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 207 PM EDT FRI MAY 28 2021 An area of surface low pressure is currently passing through the area, resulting in numerous rain showers and some isolated thunderstorm activity in the heaviest showers. As it exits, an associated upper level low is then expected to move into the region overnight, allowing some isolated to scattered showers and possibly a few rumbles of thunder to persist through the overnight. Showers will remain a possibility into Saturday as well, especially in the northeastern portion of the state, as the upper level low continues to slowly push through. However, with a surge of much colder northerly flow making it into the state, there will not be enough instability for thunderstorms. MVFR or worse CIGS are on tap through the period, likely dropping to their lowest (IFR to LIFR) during the late night/early morning hours, during the time of strongest subsidence. Meanwhile, VIS will largely be dependent on the intensity of the rain as it moves through. SW winds today, breezy at times, will slowly transition to W and then eventually NW throughout the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JMW SHORT TERM...GREIF LONG TERM...GEERTSON AVIATION...JMW
Hazardous weather outlook, May 28, 3:40 AM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 340 AM EDT Fri May 28 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291045- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 340 AM EDT Fri May 28 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop and move through the area today into tonight. A few of these could be strong with gusty winds, hail, and heavy rains the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible on Wednesday and Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for storm reports later today. GREIF/GEERTSON
In the hours before
Special weather statement, May 28, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
412 PM EDT Fri May 28 2021
KYZ085>087-282045-
Whitley-Knox-Bell-
412 PM EDT Fri May 28 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BELL...CENTRAL KNOX AND
SOUTHEASTERN WHITLEY COUNTIES...
At 411 PM EDT, a strong thunderstorm was located over Gausdale, or 8
miles southwest of Barbourville, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Barbourville, Pineville, Artemus, Varilla, Swan Lake, Clate,
Birdseye, Barnyard, Ponza, Gausdale, King, Erose, Louden, Blanche,
Cubage, Rella, Clear Creek Springs, Wasioto, Avis and Siler.
LAT...LON 3683 8408 3696 8361 3696 8359 3694 8355
3670 8349 3665 8403
TIME...MOT...LOC 2011Z 257DEG 31KT 3677 8396
DJNearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.